This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Dr Charytan points out that our case is "typical of the effects seen with tetracyclines in azotemic patients" but doubts that it documents direct nephrotoxicity. We would agree. As we pointed out in our comments, tetracycline nephropathy may be multifactorial in origin. It is difficult in the analysis of a single case to specifically incriminate or exclude any of these factors. However, since this drug has been widely promoted as a "safe" tetracycline to administer to renal patients, we feel that it is important for physicians to recognize that doxycycline may produce side effects typical of those seen with other tetracyclines in azotemic patients.
Hamilton RW, Orr LH. Tetracycline Nephropathy-Reply. Arch Intern Med. 1978;138(12):1866. doi:10.1001/archinte.1978.03630370072036
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: